DOI: https://dx.doi.org/10.18203/2349-3291.ijcp20221865
Published: 2022-07-25

Rare case of unforeseen tragic event of severe anaphylactic reaction to lidocaine in a paediatric patient in rural low resource setup

Vishal R. Harangulkar, Suryakant Y. Ingale, Snehal G. Murde

Abstract


Anaphylactic reaction to lidocaine is a very rare and life-threatening event. Lidocaine (xylocaine) is one of the most common anaesthetic drugs used as local anaesthetics for minor dental and other minor surgical procedure.  Although minor allergic reactions after administration of lidocaine are common and easily resolved after just antihistaminic with or without steroid administration. However severe anaphylaxis leading to death is very rare; so much that the physicians might be unaware of its occurrence and its emergency management. From 1957 to 2012, there were seven reports of single case and one report of 8 cases with sufficient information for review. In paediatric patients, very few have history of allergies and due to unawareness of their allergic condition they may land in tragic event of anaphylaxis which if not managed on time can lead to death. We hereby presented such a rare case of a 14 years old female posted for a minor surgical procedure, who had anaphylactic shock due to lidocaine, followed by sudden cardiorespiratory arrest leading to death despite of all the prompt management. 


Keywords


Hypersensitivity, Anaphylaxis, Allergy, Lidocaine, Paediatric

Full Text:

PDF

References


Boren E, Teuber SS, Naguwa SM. A critical review of local anesthetic sensitivity. Clinic Rev Allerg Immunol. 2007;32:119-27.

Chan TYK. Fatal anaphylactic reactions to lignocaine. Forensic Sci Int. 2016;266:449-52.

Barradas Lopes J, Reis Ferreira A, Sousa MJ, Cadinha S Portugal J. The pathophysiology of anaphylaxis. Investig Allergol Clin Immunol. 2021;31(5):449-50.

Eggleston ST, Lush LW. Understanding allergic reactions to local anesthetics. Ann Pharmacother. 1996;30(7-8):851-7.

Brown DT, Beamish D, Wildsmith JA. Allergic reaction to an amide local anaesthetic. Br J Anaesth. 1981;53:435-7.

Fuzier R, Lapeyre-Mestre M, Mertes PM, Nicolas JF, Benoit Y, Didier A et al. Immediate- and delayed-type allergic reactions to amide local anesthetics: clinical features and skin testing. Pharmacoepidemiol. Drug Saf. 2009;187:595-601.

Amsler E, Flahault A, Mathelier-Fusade P, Aractingi S. Evaluation of re-challenge in patients with suspected lidocaine allergy. Dermatology. 2004;208:109-11.

Bonnet MC, Du Cailar G, Deschodt J. Anaphylaxis caused by lidocaine]. Ann Fr Anesth Reanim. 1989;8(2):127-9.

Canfield DW, Gage TW. A guideline to local anesthetic allergy testing. Anesth Prog. 1987;34(5):157-63.

Brown AF. Anaphylactic shock: Mechanisms and treatment. J Accid Emerg Med. 1995;12:89-100.

Simons FE. Anaphylaxis pathogenesis and treatment. Allergy. 2011;66:31-4.